Alert archive / New Hampshire / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Boston/Norton, MA

September 18, 2004Cheshire County, New Hampshire

NWS Boston/Norton, MA issued this flash flood warning at Sep 18, 2004, 11:29 AM EDT for Cheshire County, New Hampshire. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 11:29 AM EDT (15:29 UTC)
Expired
Sep 18, 2004, 5:30 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Cheshire County, NH

The radar

The Boston radar (KBOX), 145 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBOX 181531
FFWBOX
NHC005-182130-
/0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1129 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF KEENE

* UNTIL 530 PM EDT

* AT 1130 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
  MORE HEAVY RAIN WILL FALL THROUGH EARLY AFTERNOON ON TOP OF 
  AN ESTIMATED 3 TO 3.5 INCHES THAT HAS ALREADY FALLEN.  FLASH
  FLOODING OF SMALL STREAMS IS LIKELY ACROSS CHESHIRE COUNTY IN
  SOUTHWEST NEW HAMPSHIRE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTMORELAND...WALPOLE...TROY...SWANZEY...SURRY...SULLIVAN...
  STODDARD...ROXBURY...NELSON...MARLOW...MARLBOROUGH...HINSDALE...
  HARRISVILLE...GILSUM...FITZWILLIAM...CHESTERFIELD AND ALSTEAD.

IF YOU LIVE ALONG A FLOOD PRONE STREAM NOW IS THE TIME TO TAKE ACTION
TO PROTECT LIFE AND PROPERTY. RAPID RISES ON SMALL RIVERS AND STREAMS
CAN FLOOD HOMES...BUSINESSES AND ROADWAYS WITHOUT WARNING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS
BRIDGES OR ROADS WHERE WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT
OR TWO OF WATER TO WASH MOST CARS AWAY.

LAT...LON 4278 7256 4273 7208 4306 7206 4323 7242

$$

THOMPSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:34 AM EDT, 7 hours 55 minutes earlier.

Area forecast discussion, Sep 18, 3:34 AM EDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
334 AM EDT SAT SEP 18 2004

...FLOOD WATCH FOR MUCH OF INTERIOR SOUTHERN NEW ENGLAND TODAY...

.SHORT TERM (TODAY AND TONIGHT)...
COLD FRONT IS SLOWLY PUSHING S THROUGH NEW ENGLAND AND WAS LOCATED
FROM NORTHWEST CT INTO CENTRAL AND NORTHEAST MA. ETA/GFS ARE SIMILAR
IN BRINGING IT INTO CT...RI AND SE MA THIS MORNING BEFORE DROPPING
IT FARTHER S THIS AFTERNOON.

REGIONAL RADAR LOOP SHOWS AN IMPRESSIVE BAND OF RAIN ON THE COLD
SIDE OF THE BOUNDARY...WHERE VERY STRONG LOW LEVEL FRONTOGENESIS IS
COMBINING WITH DEEP MOISTURE AND DIVERGENCE ALOFT.  THIS SYSTEM HAS
A HISTORY OF PRODUCING EXCESSIVE RAINFALL TO OUR W IN PA AND UPSTATE
NY...AND GIVEN FACT THAT THESE DYNAMICS SHIFT INTO SOUTHERN NEW
ENGLAND THIS MORNING...WE STILL THINK MANY LOCATIONS WILL RECEIVE
BETWEEN 2 AND 4 INCHES OF RAIN WITH THE POTENTIAL FOR 5 INCHES IN A
FEW SPOTS.

A FLOOD WATCH IS BEING ISSUED FOR TODAY AND WILL INCLUDE SOUTHWEST
NH...WESTERN AND CENTRAL MA...AND NORTHERN CT.  RAINFALL OF 2 TO 4
INCHES WITH LOCALLY AS MUCH AS 5 INCHES MAY CAUSE FLOODING OF SMALLER
RIVERS AND STREAMS IN THESE AREAS PER GUIDANCE VALUES...THOUGH WE
HAVE A BIT MORE BREATHING ROOM IN NORTHERN CT. A PORTION OF THIS AREA
ALREADY RECEIVED UP TO AN INCH OF RAIN FRIDAY...AND WE ARE ALREADY
SEEING EXCESSIVE RAINS UPSTREAM WHICH WILL SHIFT INTO OUR WESTERN AND
NORTHERN ZONES EARLY THIS MORNING.

THIS AMOUNT OF RAIN SHOULD NOT BE A PROBLEM FOR RI AND EASTERN MA
WHERE VALUES ARE HIGHER...SO WE WILL UPDATE THE FLOOD STATEMENT FOR
THESE LOCATIONS. MAINSTEM RIVERS ARE EXPECTED TO REMAIN WITHIN THEIR
BANKS.

TREND OF CURRENT FORECAST REMAINS INTACT...WITH SHOWERS PERHAPS
LINGERING IN SOUTHEAST MA EARLY THIS EVENING BEFORE CLEARING SETS
IN FROM N TO S TONIGHT.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
HIGH PRESSURE ACROSS SOUTHEAST CANADA AND THE GREAT LAKES HEADS
TOWARD SOUTHERN NEW ENGLAND SUNDAY.  THIS HIGH PRESSURE IS EXPECTED
TO SETTLE OVER THE MID ATLANTIC AND OHIO VALLEY BY TUESDAY.  WHILE
NOT DIRECTLY OVERHEAD...THIS SYSTEM WILL BE CLOSE ENOUGH TO DOMINATE
OUR WEATHER ANY WAY FOR MOST OF THE UPCOMING WEEK.

A BACKDOOR COLD FRONT IS FORECAST TO APPROACH SOUTHERN NEW ENGLAND
FROM THE NORTHEAST THURSDAY INTO FRIDAY...PROVIDING AN INCREASE IN
CLOUDS AT LEAST.

TEMPERATURE WISE...IT WILL BE LESS HUMID AND COOLER THAN IT HAS
BEEN RECENTLY.  STRONG COLD AIR ADVECTION SUNDAY SHOULD ENSURE THIS
IS THE COLDEST DAY DURING THIS PERIOD.  EVEN AS WE APPROACH AUTUMN
NEXT WEEK...THE SUN IS STILL STRONG ENOUGH TO REBOUND TEMPERATURES
MONDAY INTO WEDNESDAY.  GUIDANCE TEMPERATURES LOOK REASONABLE...SO
WILL NOT STRAY TOO FAR.

&&

.AVIATION...
IFR/LIFR CONDITIONS WILL PREVAIL TODAY WITH THE HEAVIER RAINFALL
EXPECTED INTO EARLY AFTERNOON. CONDITIONS SHOULD IMPROVE TO MVFR AT
ALL TERMINALS LATE THIS AFTERNOON...WITH RAPID IMPROVEMENT TO VFR
THIS EVENING.

&&

.MARINE...
SMALL CRAFT ADVISORIES WILL BE HEADLINED FOR ALL WATERS TODAY AS N
TO NE WINDS INCREASE RAPIDLY BEHIND THE COLD FRONT THIS MORNING...
THEN ANOTHER SURGE OF 20 TO 30KT GUSTS ARE EXPECTED TONIGHT AS COLD
ADVECTION GETS UNDERWAY AND LAPSE RATES STEEPEN DRAMATICALLY OVER
THE WARMER WATER. MODEL SOUNDINGS LOOK MARGINAL TO REACH GALE
WARNING CRITERIA ON THE OUTER WATERS.

IN THE LONGER TERM SUNDAY THROUGH WEDNESDAY...SOUTH SWELLS FROM
TROPICAL STORM JEANNE SHOULD IMPACT THE SOUTH COASTAL AND OUTER
WATERS SUNDAY AND MONDAY.  THESE SWELLS SHOULD SUBSIDE TUESDAY INTO
WEDNESDAY. WINDS COULD APPROACH 25 KT SUNDAY INTO MONDAY...THE
DECREASE TO LESS THAN 15 KT TUESDAY AND WEDNESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH TODAY CTZ002>004.
MA...FLOOD WATCH TODAY MAZ002>005-008>012-026.
NH...FLOOD WATCH TODAY NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.

SHORT TERM...JWD
LONG TERM...BELK

Nearby

Flash Flood Warnings in New Hampshire, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.